NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 13, 4:01 AM UTC, 5 hours 19 minutes earlier.
Area forecast discussion, Apr 13, 4:01 AM UTC, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1001 PM MDT Mon Apr 12 2021
.UPDATE...
Increasing confidence in a high downslope wind event for late
Tuesday into Wednesday morning for the northern Wasatch Front and
Cache Valley that will be much stronger than the wind event
tonight (which Wind Advisories remain in effect for). Have issued
High Wind Watches from noon Tuesday through noon Wednesday, with
the potential strongest winds between 6 pm Tuesday and 6 am
Wednesday. Concern is highest for the entire Cache Valley which
could see both stronger and longer duration high winds than in the
September 2020 event. For The Wasatch Front from the Idaho Border
to around Brigham city, this could also be a stronger than usual
event and may also rival or exceed winds from the September 2020
event. HOWEVER, for location south of Brigham City through Davis
and Weber County, winds are expected to be closer to an average
downslope event, and ARE NOT expected to near September 2020
levels. And for Salt Lake County, there is a good chance we see
no downslope winds at all and keep southerly winds in place.
A rather unusual downslope wind event is looking increasingly
likely to unfold across the Northern Wasatch Front ahead of a
strengthening low pressure system moving into western and
northwestern Utah. Forecast models are coming into better
alignment depicting a strengthening 700 mb low and surface low
moving into northwestern Utah Tuesday afternoon and evening.
Meanwhile high pressure and colder air will remain over Wyoming,
and as the strengthening low moves in the surface pressure
gradient will tighten up markedly across the northern Wasatch. In
addition, easterly 700 mb flow will be further accelerated ahead
of the deepening low, with models showing a core of 50+ knots by
mid Tuesday night into early Wednesday morning centered north of
Evanston toward Brigham City. Meanwhile, the low position will
support southerly winds into Salt Lake County, keeping the
downslope threat north of Salt Lake City. The strongest 700 mb
winds, cold advection and surface pressure gradient come together
near the Cache Valley and eastern Box Elder County Tuesday night
into early Wednesday. While farther south into Davis and Weber
County 700 mb winds become less favorable much more quickly as
southerly flow spreads northward from Salt Lake County Wednesday
morning. Thus duration farther south should be more limited than
across the Cache and Eastern Box Elder County.
Will continue to monitor the latest forecast trends for possible
highlight upgrades tonight into early Tuesday morning. Right now
confidence is increasing for high-impact event for the Cache and
possibly Eastern Box Elder County, with lower confidence for Davis
and Weber Counties. However, small changes in low-track could
alter this, so stay tuned to the latest forecast.
&&
.SYNOPSIS...A slow moving upper level system will develop over
northern Nevada tonight and then slowly move eastward across
northern Utah and southwest Wyoming through Thursday, bringing
unsettled weather and windy conditions to portions of the forecast
area through much of the week.
&&
.SHORT TERM (Through 12Z Thursday)...The trough over southwestern
Canada will continue to elongate and close off over the PacNW
tonight before heading southeast into northern Nevada by Tuesday
night. In doing so, some moisture will be tapped from off the
coast of California and brought into southern Utah before noon
Tuesday for a slight chance of showers, mainly over the mountains.
This moisture will spread northward through the afternoon bringing
an increasing threat of showers into northern Utah by evening,
although once again the best chance will be over the mountains.
Late tonight, with the low closing off an increase in easterly
winds will occur over northern Utah and southwest Wyoming. The
surface gradient will tighten up across the northern Wasatch
mountains, where a wind advisory remains in effect for tonight
through noon Tuesday. Downslope winds gusting to 45-50 mph are
likely.
As upper moves into east central Nevada Tuesday night the surface
gradient between the cold high pressure system over Wyoming and
the surface low over west central Utah will become even stronger.
Although no highlights have been issued at this time, winds are
expected to be stronger than tonight, but wanted to limit
confusion with too many highlights so will wait until tomorrow to
address. The NAEFS ensemble shows that this Tuesday night event
will be rather rare at over 0.8 over climate of the past 20 years
for this time of year. In addition, about 40% of the EC EPS
members are showing wind gusts over 45 kts at Logan Tuesday
night. The HREF is showing the strongest winds with gusts over 65
mph near Logan. Confidence is high that a strong wind event will
occur for Cache valley area and also from about Ogden northward
along the Northern Wasatch Front.
Although the models are showing precipitation occurring in the
Cache Valley and Northern Wasatch Front, but with the anticipated
downsloping winds doubt any precip will occur. So have backed off
on the PoPs Wednesday morning. However, as the closed low moves
eastward across northern Utah Wednesday showers should become
widespread from about central Utah northward. Temperatures will be
5-10 degrees below normal Wednesday, and likely cooler when its
precipitating.
Southern Utah will have breezy to windy conditions Tuesday
afternoon and Wednesday. Where fuels are dry, fire weather
highlights have been issued. Temperatures will be near normal,
with dry conditions expected in the valleys south of a Cedar City
to Green River line through Wednesday.
.LONG TERM (After 12Z Thursday)...The cutoff low developing over the
northern half of the area on Wednesday will continue to linger
overhead at the beginning of the extended forecast period, with the
coldest 700mb temperatures translating overhead on Thursday. There
are a couple of implications that come along with shifting the cold
core overhead... the first being that we should see some of the best
chances for precipitation across the forecast area as a broad area
of greater instability spreads across the eastern Great Basin, and
the second is seeing some of the coldest high temperatures of the
next 7 days. Current deterministic guidance keeps much of the
moisture confined to the northern 2/3 to 3/4 of the forecast area on
Thursday, so can expect rather widespread showers north of about I-
70 with predominantly rain in the valley areas and snowfall above
~6000ft. Timing-wise, expecting greatest coverage of showers to be
during the afternoon hours when heating at the surface is the
greatest, then tapering off during the evening hours.
Ensemble guidance continues to be slow to move this feature out of
the area, which should keep daytime high temperatures on the cool
side until the cold core shifts eastward. Current suite of ensemble
guidance is supportive of moving this feature off to our east by the
end of the day on Friday, however, a small handful of members from
the GEFS and EPS are slower to move the upper low out of the area.
The biggest impact that the timing of the departure of this upper
low will have on the extended forecast is the timing of the warming
trend across the area. Since odds seem to be largely in favor of
moving the upper low out of the area by late Friday, have maintained
a slow warming trend through Saturday. Additionally, as the cooler
temperatures remain overhead and moisture in the low levels lingers
until a drier air filters in from the north, daily convective
showers will be possible over the higher terrain and adjacent
valleys.
By Sunday evening, dry and warm northerly flow will prevail over the
forecast area, bringing clearing skies and warmer temperatures. A
positively tilted ridge will remain upstream over the West Coast and
should allow temperatures to continue to slowly rise into the upper
60s to low 70s by the beginning of next week. With that being said,
ensemble guidance diverges a bit by the beginning of next week with
the GEFS building this ridge inland over the area and the EPS
favoring a trough dropping out of the PacNW region. Medium
confidence at best in the forecast toward the end of the extended
period.
&&
.AVIATION...VFR conditions are expected to prevail over the KSLC
terminal through the valid TAF period, with CIGs developing around
15kft after midnight. Northerly winds will remain in place through
~06Z before returning to a light southerly flow, however, there is a
30% chance that winds remain north through the night.
&&
.FIRE WEATHER...Gusty southwest winds are expected across the
southern tier of Utah both Tuesday and Wednesday. The RH is
forecast to be marginal but the models that have been verifying
the best of late have been the models that forecast the lowest RH.
With this in mind, have opted to go with RFW for zones 495 and 497
Tuesday and Wednesday, and zones 498 and 494 for Wednesday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until noon MDT Tuesday for UTZ103-104-107.
High Wind Watch from Tuesday afternoon through Wednesday morning
for UTZ103-104-107.
Red Flag Warning from 2 PM Tuesday to 9 PM MDT Wednesday for
UTZ495-497.
Red Flag Warning from noon to 9 PM MDT Wednesday for UTZ494-498.
WY...None.
&&
UPDATE...Church
SHORT TERM...Struthwolf
LONG TERM...Webber
AVIATION...Webber
FIRE WEATHER...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 13, 9:04 AM UTC, 16 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
304 AM MDT Tue Apr 13 2021
UTZ101>131-WYZ021-141300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
304 AM MDT Tue Apr 13 2021
This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.
.DAY ONE...Today and Tonight
Gusty winds will continue from North Salt Lake to Tremonton as
well as portions of the Cache Valley through late morning. The
strongest winds can be expected near Centerville, Farmington,
Weber Canyon as well as canyons near Brigham City and Logan
Canyon. Expect strong crosswinds on US-89 and I-15 from
Tremonton to North Salt Lake as well as on the Legacy Parkway.
These winds are expected to redevelop tonight...with higher gusts.
Expect wind gusts in excess of 60 mph through these areas which
may cause power outages, transportation restrictions and airborne
debris.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gusty winds are expected to continue in areas prone to downslope
winds from North Salt Lake to Tremonton as well as portions of
the Cache Valley into Wednesday morning. The strongest winds can
be expected near Brigham City and Logan Canyon Wednesday morning.
Expect strong crosswinds on US-89 and I-15 from Tremonton to
North Salt Lake as well as on the Legacy Parkway as well as other
north-south running routes. Secure outdoor furniture, trampolines,
farm equipment and other objects that may be airborne in strong
winds in these areas. These winds may cause power outages and
transportation restrictions.
Accumulating mountain snow is likely across northern and central
Utah through Thursday afternoon. Occasional winter driving
conditions can be expected, mainly at night. If traveling through
these areas, prepare for these conditions and potential
restrictions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx